Colorado, 2005

Hail in Colorado, August 5, 2005

August 5, 2005 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 5, 1:50 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MDT FRI AUG 5 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

MONSOON PLUME REMAINS OVER SOUTHERN COLORADO THIS AFTERNOON.  LOW
LEVEL MOISTURE REMAINS PRETTY RICH AS WELL...WITH SURFACE DEWPOINTS
GENERALLY IN THE MID 40S TO MID 50S ACROSS THE ENTIRE FORECAST
AREA.  THESE DEWPOINTS...COUPLED WITH PLENTY OF MONSOONAL MOISTURE
IN THE MID AND UPPER LEVELS...WILL ALLOW FOR ANOTHER EVENING OF
SCATTERED SHOWERS AND THUNDERSTORMS.  THUS FAR...SCATTERED ACTIVITY
HAS DEVELOPED ACROSS THE WESTERN HALF OF THE FORECAST AREA...FROM THE
CENTRAL AND WESTERN MOUNTAIN AREAS...EAST TO THE SANGRE DE
CRISTOS.  SO FAR...RADAR SCANS INDICATE CONVECTION IS RATHER
LOW-TOPPED...WITH MOST OF THE REFLECTORS (RAIN AND ICE) CONFINED TO
THE LOWEST ELEVATION SLICES.  NOTHING TOO STRONG...BUT LIKELY
HEAVY RAINERS WITH SOME LIGHTNING.  STORMS COULD GAIN A LITTLE MORE
INTENSITY AS THEY MOVE EAST ONTO THE PLAINS THIS EVENING...
ENCOUNTERING HIGHER CAPE.  LATEST LAPS ANALYSIS INDICATES A BROAD
RIBBON OF 1000-2000 J/KG ORIENTED ALONG THE EASTERN MOUNTAIN
RANGES.  NOT SURE IF VALUES ARE THAT HIGH...BUT WITH TEMPS IN THE
MID 70S AND DEWPOINTS IN THE MID 50S...THE SOUNDING YIELDS MAYBE
500-1000 J/KG.  THIS SHOULD BE PLENTY OF CAPE FOR SOME DECENT
SHOWERS THIS EVENING.

SATURDAY...WARMER AND DRIER AIR BEGINS TO MOVE BACK IN...AS THE
MONSOON PLUME IS SUPPRESSED TO THE SOUTH.  DROPPED POPS BACK FROM
TODAYS VALUES...BUT KEPT CHANCE POPS (30S) GOING ACROSS THE SOUTHERN
MOUNTAINS...WITH ISOLD POPS (20S) GOING OVER THE AREAS ADJACENT TO
THE SOUTHERN MOUNTAINS...PER COORDINATION WITH SURROUNDING FORECAST
OFFICES.  AS FOR TEMPS...BACK TO THE 90S FOR THE PLAINS (GENERALLY
LOWER 90S)...WITH 70S AND 80S IN THE MOUNTAINS... JUST ABOUT AVERAGE
FOR THIS TIME OF YEAR. LW

.LONG TERM...
(SATURDAY NIGHT THROUGH NEXT FRIDAY)

SATURDAY NIGHT...DEEPEST MOISTURE AND HIGHEST CAPES OVER THE FAR
SOUTHERN PART OF THE CWFA.  AFTER COLLABORATION WITH AMA AND ABQ...
WILL RAISE POPS A BIT OVER OUR SOUTHERN TIER ZONES AND OVER THE
WESTERN MOUNTAINS...THOUGH...STILL ONLY ISOLATEDS TO LOW CHANCES.

SUNDAY...NOT MUCH MOISTURE TO WORK WITH...WITH GREATEST AMOUNT...
ALONG WITH HIGHEST CAPE OVER THE PLAINS...AGAIN IN BACA AND LAS
ANIMAS COUNTIES. SLIGHTLY HIGHER POPS...IN THE ISOLATED CATEGORY...
OVER THE HIGHER TERRAIN AND ADJACENT AREAS STILL LOOKS GOOD DURING
THE AFTERNOON AND EVENING. SLOW MOVING STORMS COULD PRODUCE
LOCALLY HEAVY RAIN.  MID LEVEL TEMPERATURES WARM SLIGHTLY...SO GOING
FORECAST OF SLIGHTLY WARMER ON SUNDAY LOOKS FINE.

FOR MONDAY THROUGH WEDNESDAY...BROAD UPPER RIDGE CONTROLS SENSIBLE
WEATHER...AND WITH LIMITED TRAPPED MOISTURE...DAILY ISOLATED POPS
AND ABOVE NORMAL TEMPERATURES SEEM CERTAIN.  ANY STORMS THAT
DEVELOP WILL BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY
HEAVY RAIN.

THURSDAY AND FRIDAY...THE MODELS SHOW RIDGE REPOSITIONING TO THE
EAST WHICH MAY ALLOW FOR THE MONSOON MOISTURE TO BE MORE WIDESPREAD
ACROSS OUR AREA...SO HAVE TRENDED POPS UP A BIT. STILL COULD BE VERY
WARM...BEFORE ANY DEEP CONVECTION BREAKS OUT IN THE AFTERNOON
THRUSDAY THOUGH.  TRENDED TEMPERATURES DOWN A BIT ON FRIDAY WITH
MORE CLOUD COVER AND CONTINUED RAIN CHANCES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 5, 6:00 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 5 2005

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...SOUTH CENTRAL COLORADO...SOUTHEAST COLORADO AND EAST
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
ADJACENT PLAINS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ACROSS
THE FAR EASTERN PLAINS.  THE MAIN THREAT WITH THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN.
HOWEVER...ONE OR TWO STORMS MAY BRIEFLY BECOME SEVERE ALONG THE
EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS...PRODUCING HAIL AROUND 3/4
INCH IN DIAMETER. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IF
HEAVY RAIN FALLS ACROSS THE BURN SCARS...SUCH AS THE MILLION
OR THE MASON GULCH BURN SCAR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING MAINLY OVER THE MOUNTAINS AND NEARBY LOWER ELEVATIONS.
THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 35 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND THIS EVENING ESPECIALLY ALONG THE
EAST SLOPES OF THE SOUTHEAST MOUNTAINS.

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teller

When
August 5, 2:53 PM MST to 2:58 PM MST
Where
Teller County, 1 mi S of Divide
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -105.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473698.